Question - What drugs can cause purpura?

Answered by: Jimmy Campbell  |  Category: General  |  Last Updated: 16-06-2022  |  Views: 655  |  Total Questions: 14

Drug-induced thrombocytopenic purpura is a skin condition result from a low platelet count due to drug-induced anti-platelet antibodies caused by drugs such as heparin, sulfonamines, digoxin, quinine, and quinidine. Purpura occurs when small blood vessels burst, causing blood to pool under the skin. This can create purple spots on the skin that range in size from small dots to large patches. Purpura spots are generally benign, but may indicate a more serious medical condition, such as a blood clotting disorder. Purpura is characterized by small purple spots on the skin, typically 4-10 millimeters in diameter. Some people develop larger patches of 1 centimeter or greater. The rash can look a lot like tiny clusters of bruises, but the skin should not be itchy or irritated – this would suggest a cause other than purpura. Medications reported to cause CSVV include: penicillins, sulfonamides, quinolones, hydantoins, insulin, tamoxifen, oral contraceptives, phenothiazines, allopurinol, thiazides, retinoids, and anti-influenza vaccines. Purpura may happen anywhere in your body. They may be raised or flat, and different sizes. If purpura is caused by an infection, you may have a fever or pain in the infected body part. If purpura is caused by a bleeding problem, you may have bleeding in other parts of your body.

https://www.medicalnewstoday.com/articles/318805.php

Causes and risk factors This weakness makes the blood vessels fragile, which means that even after a minor bump, red blood cells can leak into the deeper layers of the skin, causing the distinctive purpura to appear. Purpuras can also be a side effect of some cancers, including lymphoma and leukemia.

https://www.kidshealth.org.nz/henoch-schonlein-purpura-hsp

How long does Henoch-Schonlein purpura last? The illness lasts 4 to 6 weeks in most patients. The rash (purpura) changes from red to purple, becomes rust-coloured and then fades completely. About 3 in 10 of those with HSP can get it again, usually within 4 months of the initial illness.

https://www.webmd.com/skin-problems-and-treatments/guide/bruises-article

Bruises in elderly people frequently occur because their skin has become thinner with age. The tissues that support the underlying blood vessels have become more fragile. Bruises are also more common in those taking medicine to thin the blood.

https://www.mayoclinic.org/healthy-lifestyle/healthy-aging/in-depth/easy-bruising/art-20045762

Most bruises form when small blood vessels (capillaries) near the skin's surface are broken by the impact of a blow or injury — often on the arms or legs. When this happens, blood leaks out of the vessels and initially appears as a black-and-blue mark. Eventually your body reabsorbs the blood, and the mark disappears.

https://www.healthlinkbc.ca/health-topics/bruse

Purpura might look like bruises, but they are not caused by an injury as most regular bruises are. Petechiae don't look like bruises. They are tiny, flat, red or purple spots in the skin, but they are different than the tiny, flat, red spots or birthmarks (hemangiomas) that are present all the time.

https://www.mayoclinic.org/diseases-conditions/henoch-schonlein-purpura/symptoms-causes/syc-20354040

Nearly half the people who have Henoch-Schonlein purpura developed it after an upper respiratory infection, such as a cold. Other triggers include chickenpox, strep throat, measles, hepatitis, certain medications, food, insect bites and exposure to cold weather.

https://www.medicalnewstoday.com/articles/318805

Causes and risk factors Aging skin is thought to be the most common cause of senile purpura. As the body ages, the skin becomes thinner and more delicate. Over time, exposure to ultraviolet (UV) rays weakens the connective tissues that hold the blood vessels in their place.

https://www.healthline.com/health/bleeding-into-the-skin

Bleeding beneath the skin often results from a minor occurrence, such as bruising. The bleeding can appear as a small dot the size of a pinprick or as a patch as large as an adult hand. Bleeding into the skin may also be the sign of a serious medical condition.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5088664/

Background. Cutaneous manifestations of alcohol abuse can rarely include purpura, which at first sight could be related to acquired clotting defects such as thrombocytopenia and vascular fragility resulting from liver cirrhosis [1, 2].

https://www.medicalnewstoday.com/articles/321996

Common medications that can increase the risk of bleeding and bruising include: nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and diclofenac. blood-thinning medications and anticoagulants such as aspirin, clopidogrel, apixaban, rivaroxaban, warfarin, and heparin. systemic or topical corticosteroids.

https://www.leukaemiacare.org.uk/support-and-information/latest-from-leukaemia-care/blog/spotting-th

Small red spots (petechiae) As well as medium-to-large bruises, you might notice “rashes” appearing on your skin. Small, pinhead-sized red spots on the skin (called “petechiae”) may be a sign of leukaemia. These small red spots are actually very small bruises that cluster so that they look like a rash.

https://www.amjmed.com/article/0002-9343(53)90377-5/abstract

This syndrome is generally regarded as a manifestation of allergy but, apart from a very small proportion of cases which are undoubtedly due to hypersensitivity to foods, the cause of the syndrome is unknown and its allergic basis is entirely unproved. (2) True purpura in which the surrounding skin is normal.

https://rarediseases.org/rare-diseases/henoch-schonlein-purpura/

Common purpura is the most prevalent type of purpura, occurring most often in women over age 50. When there has been no injury, purpura lesions occur more often than subcutaneous bleeding.

https://patient.info/doctor/purpuric-rashes

Those that cause purpuric rashes include meningococcal septicaemia, streptococcal septicaemia and diphtheria. Several acute viral infections also cause purpuric rashes. These include smallpox, chickenpox, measles, parvovirus B19 and haemorrhagic fevers caused by Ebola virus, Rift Valley virus and Lassa fever.